We’ve ‘spoken’ before on the inner ear disorder board at healthboards, I go by the name of hbep. (Was clearly feeling uninspired when I picked that name.)
I’m going to introduce myself properly in the tell your story section, but am too damn ill today to be up to it. I have been ill 3 yrs, diagnosed initially with VN and then MAV. I am seen in a neurotology department in London, have been seen by neurology in the same hospital. I was dizzy with patches of vertigo 24/7 for 2 yrs. For the last year I have had blissfull peridos of almost complete remission within strict perameters (can’t do cardio exercise without terrible facial/head pain, must get enough sleep, stay unstressed, have problems in busy visual environments etc… I always have tinnitus, that never goes.
Anyway, long story short I have been weighing up trialing another drug. I was avoiding them because I have made such progress and all the ones I’ve tried have been a disaster. I am very sensitive to anything that causes drowsiness. The tricylics left me a dizzier zombie even at 10mg. Tried 2 of them. I could barely function to do the simplest things. On Pizotifen I developed such severe anxiety I considered suicide (I was so out of control I forgot it was probably a drug side effect. ) Fortunately a friend pointed out I had only felt that way since starting the drug, I came off it, and the anxiety went. Propanonol caused such brain fog again at a tiny dose that I couldn’t work or function in any normal way. On coming off it I had violent palpitations.
The drugs the neurologist suggested are sodium valporate and topiramate (topamax.) I am really, really loathe to try an anti seizure med, mainly because they have a reputation for causing severe drowsiness and as I said, anything that does that tends to be a disaster. He was initially going to try flunarizine, but because of the terrible experience with pizotifen and a history of depression, he doesn’t want me on that. Apparently both of them are serotonin antagonists - and, after the pizotifen I’m not going there again.
Do you know which drugs aren’t serotonin antagonists and which also aren’t anti seizure meds? Are there any he hasn’t thought of? I could talk to my GP about trying something other than the drugs he’s suggested.
I think I am going to have to bite the bullet and take something. I did 5 days of unremitting temple/ facial pain, (this is how the migraine manifests) it went, and then like an idiot I stayed up half the night chatting with a friend, and also, (moron that I am) decided, in a lunatic move, to try drinking a small amount of alcohol for the first time in 2 years. Of course, 2 days later I am still so lightheaded I can barely function and so, so, so fed up. Every time I think I’ve beaten this rubbish it’s back with a vengeance. I don’t think I can live as a sitting duck anymore - never free of the knowledge that another attack can happen at any time.
I’m curious, do you, separate from vertigo, get this disgusting lightheaded sensation? It feels like I’m heavily drugged - monstrously spacey. It often come on after a headache. Makes it terribly hard to work - I am a writer and need to be on the ball mentally - difficult to do when you feel like you’ve been slipped some rohypnol. I actually prefer mild vertigo to this as I am so out of it I can barely function.
Anyway, this is longer than I intended, am miserable today and guess I needed to vent to people who understand.